I Am On Wellbutrin
Okay, I am going to lay this out, because I was so afraid of going on an anti-depressant. I was only diagnosed with depression 5 months ago. Although I most likely have had it for the last 20 years. Who knew? Not me.
I have been on Wellbutrin for 9 weeks now. I am going to give you the break down as far as I understand it week by week. Because, for one it took some time for me to see a difference- and it was so gradual, only by looking back to I realize the difference. That said. I have not been on it very long. I only started to see a change in the 6th week, and I know I am not up to the level that it could be. This is just a little encouragment for those just starting, or thinking about it. And the information I was looking for when I first started. I wanted to know how bad the side effects were, and if they went away. I this would totally mess me up, and/ or if it would even help. So here you go.
Week 1- I totally tanked- I was so embarassed that I had started taking an anti-depressant. I kept thinking that if I just fought harder, if I just worked more, if I was just more focused I could beat this. I was beating myself up for being so weak and unmotivated. (I am learning that is classic depression behavior- but I'm new to this)- This was the hardest week. My doctor started me slow on a low dosage. I was on the SR 100 mg. for 5 days an then increased to 200 mg. (Since wellbutrin can effect your sleep, when I started taking 2- 100mg- pills, he said to take them both in the morning. My pharmisist, thought that was wierd, because then it wouldn't be in my system consistently, but I decided to trust the doc. and do it that way.) The main side effect that I experienced was just dizziness and a little floatiness feeling in my head. I was still able to work- but I was so worried it would effect my productivity. It did a little- but luckily no one seemed to notice. (by the way, I did not tell ANYONE that I was on an anti-depressant, because I was so ashamed.) By the end of the week, I started to experience the most surprising side effect, which is increased sweating. Since I also deal with anxiety, I had anxious dreams and would wake up freezing because my body was covered in a cold sweat. Yuck. but as far as side effects go, I figured I'd take sweating more over nausea any day. So I decided to stick with it. I did experience a tiny bit of nausea, but it was so minor- it didn't really effect much, besides me being a little annoyed at it, not very noticeable. Experienced dry mouth as well. I also experience the insomnia that some say they have. I would wake up a few times a night, and sometimes I could not get back to sleep for hours. My doctor said this might happen, and encouraged me to just push through it. It wouldn't last too long. (although when you can't sleep, a night seems like a week.- but so it goes). Since I wasn't sleeping much anyways because of the depression and anxiety- well, to tell you the truth, I didn't get too worked up over this side effect. I'd been dealing with that for some time anyways. The only other side effect I dealt with was small head aches. These would go away with advil, but sometimes they would be quick little sharp things that bugged. Luckily this side effect went away after the first week.
Week 2- Started noticing the side effect of constipation. Yep, you need to start taking more fiber the very day you start taking wellbutrin. (embarassing? yes. But thems the facts.) Still sweating more, and still dealing with insomnia. The dizziness and floatiness started to decrease this week. But I stilll would have it for a good 4- 6 hours after taking the pills. I would finally start to clear up in the afternoon. It was annoying, and I still was struggling at work- but again, no one seemed to take any notice (thank the Lord!). Experiencing dry mouth, and also, my appetite started to decrease, and I had to really keep on myself to eat. (Some would love this side-effect, but I'm really small and skinny- and I didn't want to add any more problems to my depression). Eating was a chore. However I do not remember experiencing nausea this week. I did however start to notice slight hand tremors. Only I would notice them, no one else did or really would, because it is slight. (but it is annoying and makes you feel old) Also noticed feeling a little weaker at the gym. I wondered if I just needed to eat more, so I just tried to keep on myself to eat. I did not notice headaches. Did not notice any improvement on my mood or depression- still having really bad days, and still struggling.
Week 3- Still dealing with constipation, and sweating. Dizziness, and floating feeling had now decreased to 3 to 4 hours after taking the pills. I saw my primary care doctor, and she confirmed that it is really a wierd side effect of wellbutrin, that it can cause more sweating, and constipation. She recommended starting the XL 300mg soon, because the side-effects seem to decrease with the extended release formula. Still a chore to eat, and had very little appetite. Hand tremors still a problem, and still feeling weaker at the gym. No nausea, or headaches however. And less insomnia. But also no improvement in my mood. I kept hoping and hoping it would make a difference, and I started to worry that either I was not on a high enough dose, or that this would not work for me. I was discouraged, and didn't want to try a different medication. But I decided to stick with it, because my doctor said it can take 6 to 8 weeks before I would even start to notice a difference. Wha!
Week 4- Started taking the XL 300 mg. Dizziness and floatiness had now decreased to about 2 hours after taking the pill. Still sweating, still having to take more fiber. I had a few headaches after starting the XL, but again, they could quickly be dealt with with Advil, and I just figured it was because of the increased dosage. I only remember having to deal with that for 2 days. Still dry mouth, still hand tremors, still decreased appetite. But less insomnia. Also, no improvement in my depression. Bummer. But I might be noticing that I am able to stay on task a little more at work. Not as hard to concentrate.
Week 5- Side effects are starting to decrease. Only one new one has cropped up. I need to pee more. ( I would put it more delicately- but I'm a simple person.) On the up side, Dizziness and floatingness are not noticeable after taking the pill. Not really noticing constipation (but still taking increased fiber). No headaches. A little less sweating (yeah!!!) Not noticing insomnia. Still slight shakiness in the hands, but at least I hadn't gotten any weaker at the gym. Still decreased appetite. Still struggling, no noticing an improvement in my mood, but I am able to concentrate more, and my memory although still bad, is not as bad. Hmmm. maybe this could work.
Week 6- Side effects are even less. No dizziness or floatiness, no constipation (I finally stopped having to take more fiber) less sweating, No headaches. Still decreased appetite, and still minor tremors in the hands. But now, a little more motivation, and feeling a little hope. Still struggling with the depression, but for the first time in a while I had a little more motivation, and a little more hope. And am a little more kind to myself. I started to think, maybe, maybe I can get this depression thing under control. (now I have to be honest, this was a small improvement. No big huge change. If there is a middle level, I was still underneath it, and still struggling- but this is when I first started to notice an improvement.) More able to concentrate at work, and stay on task. A small improvement in my memory.
Week 7- The only side effects I noticed were decreased appetite. (I don't even need to pee more) Nice. The sweating had decreased (still a little more than I am used to, but SO much better than it was). My mood? A little better. Feeling a little more motivated, a little less anxious. Able to concentrate at work, and keep on task. But you want to know what excited me most? I could sleep through the night again! Oh wow! I realized at the end of the week that I had slept through the night 5 days in a row!!!!! (why is this exciting? because it had been months!!!!!) Wahoo!!!!
Week 8- Doing better with every week. More motivated, more hopeful. Slept through the night the whole week again! Feeling more social (which was a major improvement for me, because I totally withdrew from everyone) Things are starting to look up. I am still below what you would consider a normal mood level, but it is so much better than it was. I still have hard days, and still struggle. But I don't feel like it will be that way forever- like I did before. Life is starting to be a little more manageable.
Week 9- Well here I am. I don't worry about not being able to sleep any more. I still have hard days mood-wise, and still have to kick myself in the butt to get motivated (mainly because I really do love being lazy). But definitely feeling hope (don't get me wrong, I still get discouraged, but it's better.) The only side effect that I still notice is hand tremors, mainly in the morning. They really are so slight that no one else would notice them. But in all honesty, they are still there. Sweating is almost back to it's normal level, and I am feeling better. I know I have a ways to go, but it is an improvement.
So that's as much as I know so far. I will try and update. But would love to hear from those who have taken Wellbutrin for a while.
What I've learned: it hasn't totally messed me up, and that it has made an improvement with my depression. The side effects, although annoying, did not last very long, and were not in any way serious. So if there's hope for me, I hope there is some hope for you!